Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 330, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 7, 2003, 8:23 PM EDT for Loudon County, Roane County, Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2003, 8:23 PM EDT (00:23 UTC)
- Expired
- Aug 7, 2003, 9:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Loudon County, TN, Roane County, TN
The radar
The Knoxville radar (KMRX), 88 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 806 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1412 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 080023 SVRMRX TNC105-145-080100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 823 PM EDT THU AUG 7 2003 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOUDON COUNTY IN EAST TENNESSEE ROANE COUNTY IN EAST TENNESSEE * UNTIL 900 PM EDT * AT 820 PM EDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE THUNDERSTORM 4 MILES EAST OF BRADBURY...OR 5 MILES SOUTH OF OAK RIDGE...MOVING WEST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BRADBURY AROUND 900 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. SEEK A STURDY SHELTER IMMEDIATELY IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. LAT...LON 3584 8423 3592 8429 3592 8438 3586 8442 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:30 PM EDT, 4 hours 53 minutes earlier.
Area forecast discussion, Aug 7, 3:30 PM EDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 330 PM EDT THU AUG 7 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ******************************************************************** AFTERNOON FORECAST DISCUSSION 330 PM EDT THU AUG 7 2003 A STAGNANT WEATHER PATTERN WILL CONTINUE ACROSS THE SOUTHERN APPALACHIAN REGION THROUGH THE MIDDLE OF NEXT WEEK...AS A MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE WITH A PERSISTENT LONG WAVE UPPER TROUGH. THIS UPPER TROUGH SHOULD CONTINUE TO KEEP THE LOCAL AIRMASS MODERATELY UNSTABLE THROUGH THE MIDDLE OF NEXT WEEK...WITH LOCALLY HEAVY RAINFALL POSSIBLE EACH DAY WITH A FEW ISOLATED STORMS. SEVERAL WEAK AREAS OF VORTICITY WILL SLOWLY ROTATE THROUGH THIS TROUGH OVER THE NEXT SEVERAL DAYS...TRIGGERING SCATTERED CONVECTION EACH DAY (ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS). THE LACK OF A WELL-DEFINED SURFACE BOUNDARY DURING THIS FORECAST PERIOD WILL MAKE DETERMINING THE EXACT LOCATION OF CONVECTION DIFFICULT...BUT WILL GO WITH SLIGHTLY HIGHER POPS ACROSS NORTHEAST TN AND SOUTHWEST VA CLOSER TO THE VORTICITY CENTERS. AS FOR TEMPS...NO SIGNIFICANT CHANGE IN THE LOCAL AIRMASS IS EXPECTED THROUGH NEXT WEEK...SO PERSISTENCE LOOKS TO BE THE RULE FOR AWHILE. THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY: CHA 68 86 68 86 / 40 40 40 30 TYS 66 83 66 83 / 50 50 50 40 TRI 64 80 64 80 / 60 60 60 40 OQT 66 83 66 83 / 50 50 50 40 .MRX... NC...NONE. TN...NONE. VA...NONE. DMG ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1045 AM EDT WED AUG 6 2003 CURRENT SURFACE ANALYSIS SHOWS A BROAD AREA OF LOW PRESSURE ACROSS THE SOUTHERN APPALACHIANS...WITH AREA SOUNDINGS CONTINUING TO REVEAL A MOIST AND UNSTABLE AIRMASS ACROSS THE REGION. UPPER TROUGH REMAINS ACROSS THE FORECAST AREA WITH AN AREA OF VORTICITY EXPECTED TO LINGER AS WELL. THIS AREA OF VORTICITY SHOULD HELP TO TRIGGER ADDITIONAL SCATTERED SHOWERS AND TSTORMS ACROSS THE AREA THIS AFTERNOON...WITH LOCALLY HEAVY RAINFALL POSSIBLE IN SOME AREAS. WILL PLAN TO UPDATE THE FORECAST THIS MORNING...TO REMOVE THE MENTION OF MORNING FOG AND TO ADD A MENTION OF RAIN POSSIBLY HEAVY AT TIMES EVERYWHERE. TEMPS SEEM TO BE ON TRACK AND WILL NOT PLAN TO CHANGE. DMG ********************************************************************* EARLY MORNING FORECAST DISCUSSION 318 AM EDT THU AUG 7 2003 TODAY AND TONIGHT...LITTLE CHANGE IN THE OFFING AS OPERATIONAL MODELS AND SHORT RANGE ENSEMBLES CONTINUE TO DEPICT HIGHLY AMPLIFIED TROUGH WITH ITS UNSEASONABLY LOW HEIGHTS OVER THE OHIO AND TENNESSEE VALLEYS. WITH THE TROUGH AXIS PARKED OVER OUR AREA...CONTINUED UNSETTLED WEATHER CAN BE ANTICIPATED. APPEARS THAT GREATEST THREAT FOR PRECIP WILL BE OVER THE NORTHEASTERN SECTION WHERE BEST MOISTURE REGIME AND DYNAMICS EXIST. TWEAKED TEMPS TO REFLECT EXPECTED BEST PRECIP AND CLOUD COVERAGE. LATER PERIODS...MODELS CONTINUE TO ADVERTISE UPPER TROUGH JUST ABOUT PARKED ACROSS THE EASTERN STATES BEYOND THE WEEKEND. ALTHOUGH THERE IS EXCELLENT AGREEMENT ON THIS LARGE SCALE FEATURE...THERE CONTINUES TO BE SIGNIFICANT DIFFERENCES WITH TIMING/STRENGTH OF ANY ASSOCIATED SHORTWAVE ENERGY AND UPPER LEVEL SUPPORT. 00Z GFS WOULD SUPPORT RAISING POPS FOR FRIDAY...AS IT SUGGESTS A SHORTWAVE WOULD BE CLEARING AFFECTING OUR REGION INTO FRIDAY EVENING. DONT REALLY SEE THIS FROM THE NGM/ETA SOLUTIONS...MAINLY JUST THE TROUGH/SHEAR AXIS NEARBY WITH BETTER POSITIVE OMEGA FIELDS TO OUR EAST...AND STILL NO SURFACE BOUNDARY EITHER. THUS...DECIDED TO KEEP OUR WELL BLENDED POP/WX GRIDS FOR FRIDAY THRU SATURDAY INTACT WITH MAINLY LOW CHANCE POPS. TRIMMED BACK HIGH TEMPS FOR FRI AND SAT...IN LINE WITH WED MAX TEMPS BASED ON FAIRLY HIGH MEAN RH AND SCATTERED CONVECTION EACH DAY. THESE LOWER VALUES ARE ALSO MUCH CLOSER TO LATEST MOS BLEND. OUR PRELIMINARY TEMPS/POPS FOLLOW BELOW FOR COORDINATION: CHA 84 67 86 68 / 40 40 30 30 TYS 82 65 83 67 / 50 50 30 30 TRI 79 64 80 63 / 60 60 30 30 OQT 80 65 82 66 / 50 50 30 30 LCM/TG ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 845 PM EDT WED AUG 6 2003 CURRENT RADAR SHOWS SCATTERED SHOWERS AND THUNDERSTORMS MAINLY OVER NORTHERN AREAS. PLAN TO LOWER POPS TO SLIGHT CHANCE SOUTH...AND TO 30 FOR NORTHERN PLATEAU...CENTRAL VALLEY AND THE SMOKIES. WILL ALSO MAKE A FEW TWEAKS TO SKY COVER AND SOME TEMPS. UPDATE OUT SOON.
Hazardous weather outlook, Aug 7, 5:00 AM EDT, 15 hours 23 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-082>087-099>102-VAZ001-002-005- 006-008-072100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT THU AUG 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS THE SOUTHERN APPALACHIAN REGION...WITH AN UPPER LEVEL DISTURBANCE EXPECTED TO HELP TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...LOCALLY HEAVY RAINFALL IS POSSIBLE WHICH MAY CAUSE FLOODING OF LOW LYING AND FLOOD PRONE AREAS. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. LCM
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.